Heavy Snow, Augusta
- When
- February 11, 5:30 PM EST to February 12, 5:00 AM EST
- Where
- Augusta forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
A historic snowstorm occurred between February 11-12 across the Mid-Atlantic. Storm total snowfall across much of Northern and Central Virginia ranged generally between 8-14 inches.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A historic snowstorm occurred between February 11-12 across the Mid-Atlantic. Storm total snowfall across much of Northern and Central Virginia ranged generally between 8-14 inches. The highest snowfall totals occurred in the Northern Virginia suburbs of Washington, DC, where reports ranged up to 15 inches. There were also isolated reports of significant drifting of snow, mainly in and near Albemarle County. Finally, there were several instances of downed powerlines and trees due to the heavy snow. This caused significant power outages in some areas. Total power outages were reported to be around 300,000 customers around the Washington/Baltimore region. Amtrak reported major delays and cancellations all along the northeast rail corridor, which passes through Baltimore and Washington, DC. There were also major delays at all 3 major hub airports in the region, Washington Dulles, Washington National, and Baltimore/Washington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 11, 3:02 PM EST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
302 PM EST SAT FEB 11 2006
.SHORT TERM (TONIGHT THROUGH SUNDAY)...
WATER VAPOR SHOWS A BAROCLINIC LEAF MOVING NORTHEAST FROM THE MID
ATLANTIC...WITH A DRY SLOT PUNCHING NORTHEAST FROM THE TENNESSEE
VALLEY. A POSITIVELY TILTED TROUGH COMPRISED OF AN UPPER LOW ACROSS
THE CENTRAL MISSISSIPPI RIVER VALLEY IS GRADUALLY MOVING SOUTHEAST.
ACARS 400-250MB WIND OBSERVATIONS REVEAL A 160-180KT JET FROM THE
NORTHERN GULF STATES NORTH THEN EAST ACROSS THE NORTHERN MID
ATLANTIC. A SECOND 160-180KT JET STRETCHES EAST ACROSS THE GULF
COAST. 12Z SURFACE ANALYSIS PLACES A 1010MB CYCLONE ACROSS WEST
CENTRAL GEORGIA...WITH AN INVERTED TROUGH UP THE WESTERN SLOPE OF
THE APPALACHIANS. A WARM/STATIONARY FRONTAL BOUNDARY EXTENDS EAST
OFF THE SOUTH CAROLINA COAST...THEN NORTHEAST PROGRESSIVELY FURTHER
FROM THE MID ATLANTIC COAST. THE COLD FRONT STRETCHES SOUTH THROUGH
THE FLORIDA PAN HANDLE. 4MB PRESSURE FALLS ARE LOCATED ACROSS WEST
CENTRAL SOUTH CAROLINA.
18Z MESOANALYSIS PLACES A OCCLUDING 1007MB CYCLONE IN WESTERN NORTH
CAROLINA...WITH THE TRIPLE POINT 1007MB CYCLONE ACROSS CENTRAL SOUTH
CAROLINA. THE COLD FRONT STRETCHES SOUTH THROUGH THE FLORIDA
PANHANDLE. THE WARM/STATIONARY BOUNDARY EXTENDS EAST FROM THE TRIPLE
POINT TO THE ATLANTIC OCEAN...THEN NORTHEAST FURTHER FROM THE
NORTHERN MID ATLANTIC COAST. 4 TO 6 MB PRESSURE FALLS WERE OCCURRING
ALONG THE NORTH CAROLINA COAST.
NOT EXPECTING MUCH IN THE WAY OF WARM ADVECTION PRECIPITATION. SNOW
HAS BEEN COMING DOWN IN SMALL FLAKES...INDICATING THE LIFT IS
DISPLACED FROM THE DENDRITIC SNOW GROWTH LAYER. THE UPPER LEVEL DRY
SLOT IS ALSO IMPINGING FROM THE SOUTHWEST. THE MIDLEVEL DRY SLOT
(WHICH IS COINCIDENT WITH THE DENDRITIC SNOW GROWTH LAYER) HOWEVER
IS EXPECTED TO IMPINGE EAST OF THE FORECAST AREA THIS
EVENING...MEANING THE PRECIPITATION PROCESS LATER ON WONT BE
SUPPRESSED THROUGH THIS PROCESS.
TEMPERATURES DURING THE EARLY AFTERNOON ARE SUPPORTING LIGHT RAIN
EAST OF THE INTERSTATE 95 CORRIDOR. THEY SHOULD COOL FROM NORTH TO
SOUTH THROUGH EVAPORATIONAL AND DIURNAL COOLING TO THE WETBULB
TEMPERATURE. ONE PLUS IS MARYLAND ROAD SENSORS ARE REPORTING ROAD
SURFACES ABOVE FREEZING...WHILE VDOT IS ECHOING THE SAME. THIS
SHOULD KEEP ACCUMULATION OFF MOST AREA ROADWAYS UNTIL THE HEAVIER
PRECIPITATION ENTERS THE REGION.
THE SNOW OF CONCERN IS DEVELOPING ACROSS EASTERN TENNESSEE AND WEST
VIRGINIA...FORCED BY MIDLEVEL DEFORMATION...WHICH IS COINCIDENT WITH
THE DENDRITIC SNOW GROWTH LAYER. THIS SLUG OF PRECIPITATION IS
FORECAST TO DRAG EASTWARD AS THE MIDLEVEL UPPER LOW BEGINS TO
APPROACH. PRECIPITATION RATES WILL INCREASE ACCORDINGLY FROM
SOUTHWEST TO NORTHEAST ACROSS THE FORECAST AREA LATE THIS AFTERNOON
AND EVENING AS A RESULT. DURING THE EVENING AND EARLY OVERNIGHT
HOURS...INCREASING LOWER LEVEL FRONTOGENESIS COULD LEAD TO BANDING
WITHIN THIS DEFORMATION AREA...WHICH WILL CONTRIBUTE TO THE HIGHEST
STORM TOTAL SNOWFALL. THE INTERSTATE 95 CORRIDOR IS A GOOD ESTIMATE
AT THIS TIME. WE HAVE BEGUN TO TREND TO LOWER SNOWFALL ACCUMULATIONS
WITH THIS FORECAST PACKAGE BASED ON CURRENT AND FORECAST DEWPOINTS
AND OBSERVATIONS UPSTREAM. LOOK FOR THE HEAVIER SNOW WITHIN
MESOSCALE BANDING ACROSS THE NORTHEAST QUARTER OF THE FORECAST AREA.
ANY WRAP AROUND EXITS EARLY SUNDAY MORNING TO THE NORTHEAST.
INCREASING DOWNSLOPE FLOW SHOULD SCOUR SOME OF THE LOWER LEVEL
MOISTURE OUT...AND OFFSET MOST OF THE COLD ADVECTION.
&&
.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...
THE EXTENDED PORTION OF THE LONG TERM WILL BE DECIDEDLY MORE CALM
THAN THE SHORT TERM PERIOD.
BY 00Z MONDAY DEEP SURFACE LOW OFF THE NEW ENGLAND COAST AND RAPIDLY
MOVING NORTHEAST. UPSLOPE SNOW SHOWERS ON THE BACKSIDE OF THE LOW
PRESSURE SHOULD BEGIN TO TAPER OFF OVERNIGHT SUNDAY...WITH LITTLE OR
NO ADDITIONAL ACCUMULATIONS. HIGH PRESSURE WILL BUILD IN FROM THE
SOUTH THROUGH TUESDAY...BEFORE MOVING OFFSHORE THE FLORIDA PENINSULA
BY WEDNESDAY. THE GFS HAS SLOWED DOWN THE END OF THE WEEK SYSTEM A
BIT...AND NOW HAS A FRONTAL BOUNDARY MOVING THROUGH THE REGION EARLY
FRIDAY.
HAVE NOT MADE MANY CHANGES TO THE EXTENDED GRIDS. DID MAKE SOME
CHANGES TO THE DAY 6 AND 7 TIME PERIODS WITH THE SLOWING DOWN OF THE
FRONTAL BOUNDARY.
&&
.AVIATION...
CEILINGS AND VISIBILITIES ARE DOWN AS SATURATION OCCURS.
EXPECT THIS TREND TO CONTINUE AS THE PRECIPITATION INTENSITY
INCREASES DURING THE LATE AFTERNOON AND EVENING.
&&
.MARINE...
NORTHEAST WINDS INCREASE INTO THE SMALL CRAFT CRITERIA
RANGE DURING THE LATE AFTERNOON AND EVENING WITH THE APPROACH OF THE
CYCLONE.
WATER LEVELS ARE CURRENTLY SLIGHTLY ABOVE PREDICTED
VALUES. THE LUNAR CYCLE IS WAXING TO A FULL MOON MONDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAVY SNOW WARNING FOR DCZ001 UNTIL 6 AM SUNDAY.
MD...HEAVY SNOW WARNING FOR MDZ002>007-009>011-013-014-016 UNTIL 6
AM SUNDAY.
...HEAVY SNOW WARNING FOR MDZ017-018 FROM 6 PM SATURDAY TO 6 AM
SUNDAY.
VA...HEAVY SNOW WARNING FOR VAZ021-025>031-036>042-050>057 UNTIL 6
AM SUNDAY.
WV...HEAVY SNOW WARNING FOR WVZ048>055 UNTIL 6 AM SUNDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 FROM 6 PM SATURDAY TO 5 PM
SUNDAY.
&&
SHORT TERM/AVIATION/MARINE...ROGOWSKI
LONG TERM...LISTEMAAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1034 AM EST SAT FEB 11 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-121000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1034 AM EST SAT FEB 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TODAY AND TONIGHT A HEAVY SNOW WARNING REMAINS IN EFFECT FOR THE ENTIRE REGION THROUGH SUNDAY MORNING. PLEASE REFER TO WSWLWX FOR DETAILS. A SMALL CRAFT ADVISORY IS IN EFFECT ACROSS THE TIDAL POTOMAC RIVER AND THE MARYLAND PORTION OF THE CHESAPEAKE BAY TONIGHT THROUGH SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG GUSTY WINDS ON SUNDAY WILL CAUSE BLOWING AND DRIFTING OF SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON OR EVENING. ROGOWSKI
The national radar mosaic for the moment the first event began.
21 heavy snow, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491970, 5491984, 5491977, 5491982, 5491980, 5491986, 5491987, 5491975, 5491971, 5491972, 5491981, 5491976, 5491978, 5491985, 5491974, 5491979, 5491968, 5491983, 5491973, 5491988, 5491969, 5491989.